MAUDE Adverse Event Report: PHILIPS MEDICAL SYSTEMS NEDERLAND B.V. BRILLIANCE; SYSTEM, X-RAY, TOMOGRAPHY, COMPUTED

PHILIPS MEDICAL SYSTEMS NEDERLAND B.V. BRILLIANCE; SYSTEM, X-RAY, TOMOGRAPHY, COMPUTED
Model Number BRILLIANCE 64 UPGRADES
Medical Device Problem Code Intermittent Communication Failure (4038)
Health Effect - Clinical Code Respiratory Insufficiency (4462)
Date of Event 09/09/2024
Type of Reportable Event Death
Event or Problem Description
On (b)(6) 2024, with the intent to replace an indwelling chest tube (due to ongoing empyema and its failure to drain) under ct guidance, a female patient was transported from the intensive care unit (icu) to a ct room on high flow oxygen.The patient's initial blood pressure and heart rate were reported as within normal limits.The patient was responsive; however, she was confused and was not able to consent.During the procedure, no sedation was used, only fentanyl for pain.The patient had the initial surview scan; however, the procedure could not start due to an imaging issue.The team tried to see if the imaging could work, but after several minutes, the decision was made to move patient to another scanner across the hall.The patient was then transferred to the scanner across the hall (taking only a couple minutes) where the surview image was performed, and the chest tube procedure was started.It was reported by the attending physician that prior to her transport to the second scanner during transport, and upon her arrival to the secondary scanner, vital signs and oxygen requirements were similar to those noted upon her arrival at the first scanner.The second device worked as intended.Early during the imaging phase of the second procedure, the patient had sudden deterioration of her respiratory status.Patient was administered narcan (to reverse fentanyl) but there was no change in her status.A rapid response was called; however, given her do not resuscitate (dnr) status, code/resuscitation was not initiated.The attending physician noted that, since the patient had a pacemaker, she had electrical activity but no pulse (i.E., pea) and was pronounced dead.Per the attending physician, the most likely cause of death was related to the patient¿s underlying comorbidities and her poor cardiac/respiratory status.The hospital physician posited that cause of death was likely either a myocardial infarction (mi) or a pulmonary embolism (pe); however, that assumption cannot be confirmed, as an autopsy was not conducted.From a medical perspective, it is unlikely that the delayed insertion of the chest tube, is linked to the imaging failure on first ct that required the patient to be transferred to the second ct, contributed to or caused the death of the patient.The patient was critically ill, with several co-morbidities , prior to being transferred to first ct and then had sudden respiratory deterioration after the procedure started in the second scanner.A new chest tube was not placed; however, due to her rapid decline and the patient¿s co-morbidities, it is unlikely that the outcome was affected by the delay attributed to the first device.Furthermore, as the patient was dni/dnr due to her underlying poor prognosis, a rapid response was called; however, there was no attempt to resuscitate once she deteriorated clinically.Philips field service engineer (fse) arrived on site on september 10, 2024, to evaluate the brilliance ct device and device logs.Based on an initial investigation the common image reconstruction server (cirs) graphics processor board (gpu) was ordered to address the customer¿s complaint.On september 12, 2024, the fse replaced the cirs gpu.The device was tested and returned to use.The cirs gpu was sent to philips on september 23, 2024, for additional investigation.A physician-to-physician phone conversation between philips and the hospital attending physician was held on (b)(6) 2024, to obtain the aforementioned information related to patient status, past medical history, and events leading up to the patient¿s death.The investigation is ongoing.A supplemental report will be completed upon investigation of the returned component.
 
Additional Manufacturer Narrative
Final report: the investigation into the failure of the brilliance ct system determined that the root cause of the imaging issue was a failure in the gpu (graphics processing unit).The affected gpu was replaced on september 12, 2024, after a philips field service engineer (fse) conducted an onsite evaluation.Subsequent testing confirmed that the device was functioning as intended post-replacement.The faulty component was sent to philips for further analysis on september 23, 2024, and a physician-to-physician conversation was conducted on september 26, 2024, to clarify patient details and events leading up to the patient¿s death.The failure of the gpu could lead to a loss of function during clinical use, resulting in missing or partial images during a procedure.This could necessitate a rescan, potentially exposing the patient to additional radiation.However, the severity of harm is considered negligible to minor based on the nature of the imaging issue and radiation exposure.The issue related to the gpu failure has been investigated, corrected, and evaluated for risk.Mitigation measures and risk management analyses confirm that the impact on patient safety is minimal.The system has been restored to full functionality, and no further corrective actions are required.The risk associated with this incident remains within acceptable levels, and the failure is unlikely to have directly contributed to the adverse patient outcome.Corrections: the reporting institution addresses was updated.

Brand Name
BRILLIANCE
Common Device Name
SYSTEM, X-RAY, TOMOGRAPHY, COMPUTED
Manufacturer (Section D)
PHILIPS MEDICAL SYSTEMS NEDERLAND B.V.
veenpluis 6
best 5684 PC
NL  5684 PC
Manufacturer (Section G)
PHILIPS MEDICAL SYSTEMS NEDERLAND B.V.
veenpluis 6
best 5684 PC
NL   5684 PC
Manufacturer Contact
john maga
veenpluis 6
best 5684 -PC
NL   5684 PC
MDR Report Key20396353
Report Number3015777306-2024-00010
Device Sequence Number3579496
Product Code JAK
UDI-Device Identifier00884838083325
UDI-Public00884838083325
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K033326
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBRILLIANCE 64 UPGRADES
Device Catalogue Number728231
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/09/2024
Supplement Date Received by Manufacturer11/27/2024
Initial Report FDA Received Date10/08/2024
Supplement Report FDA Received Date12/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age85 YR
Patient SexFemale
Patient Weight68 KG